Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 24, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 3, 1996, 4:04 PM CDT for Carson County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1996, 4:04 PM CDT (21:04 UTC)
- Expired
- Jun 3, 1996, 5:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Carson County, TX
The radar
The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:05 PM CDT | Hail 0.88 | Panhandle, TX | |
| Jun 3, 4:10 PM CDT | Hail 0.88 | Panhandle, TX | |
| Jun 3, 4:12 PM CDT | Hail 1 | Panhandle, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 032104 TORAMA TXC065-032200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 404 PM CDT MON JUN 3 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...CARSON COUNTY AT 401 PM CDT...NATIONAL WEATHER SERVICE RADAR AND SPOTTER SITED A DEVELOPING TORNADO 3 MILES EAST OF PANHANDLE. THIS STORM WAS MOVING SOUTHEAST AT 20 MILES AN HOUR. THIS STORM WILL PASS OVER GROOM BY 435 PM. THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:18 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 3, 3:18 PM CDT, 46 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT MON JUN 3 1996 CONVECTION CONTINUES TO FIRE THIS AFTN ACRS NRN FA IN REGION OF BEST INSTABILITY NR SFC BNDRY BEING AIDED BY SHRTWV IN NW FLOW ALFT. OTR CONVECTION GETTING STARTED IN ERN NM WHERE MOISTURE EQUALLY DEEP AND ENHANCED BY TERRAIN. EXPECT TRW TO CONTINUE THROUGH MUCH OF TONIGHT AS SECOND SHRTWV DIVES SE ACRS NE FA. WITH THREAT OF REPEAT ECHOES WILL HAVE TO WATCH NE FOR POSSIBLE FLASH FLOOD THREAT AS THEY APPEAR TO BE INFLUENCED BY BEST SHEAR. ANOTHER ROUND OF SVR EXPECTED TOMORROW NR STALLED OUT CDFNT OVER SW KS (REFER PMDSPD). ANTICIPATE CONVECTION TO DRIVE FNT INTO FA SO WILL ATTEMPT TO ACCOUNT FOR THAT TUE PM. OTHERWISE...H5 RIDGE BUILDING INTO W TX WITH WARMING TEMPS ALOFT (+16 FCST BY ETA AT H7 IN 48 HRS). WITH FLAT RIDGE PATTERN...AND SUFFICIENT HEATING...ACTIVE WEATHER MAY NOT END TOO SOON... ESPECIALLY WITH BOUNDARY NEARBY SO WILL HOLD ON TO POPS MAINLY IN NE ON WED. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Special weather statement, Jun 3, 12:33 PM CDT, 3 hours 31 minutes before
OKZ001>003-TXZ001>020-040300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 3 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. ABUNDANT LOW-LEVEL ATMOSPHERIC MOISTURE REMAINS IN PLACE OVER PANHANDLES. AS DAYTIME HEATING CONTINUES...THIS WILL LEAD TO FURTHER DESTABILIZATION OF AN ALREADY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE AREA. AN OUTFLOW BOUNDARY NORTHEAST OF DALHART AND BORGER WILL BECOME MORE PRONOUNCED THIS AFTERNOON...AND WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. ADDITIONAL OUTFLOW BOUNDARIES MAY BECOME EVIDENT THIS AFTERNOON AND EVENING...AND THESE WOULD ALSO BE FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT. SOME OF THE STRONGER STORMS COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE TURNING OF THE WIND WITH HEIGHT SUGGESTS THAT THERE IS THE POTENTIAL FOR ISOLATED TORNADO DEVELOPMENT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS ACROSS THE PANHANDLES SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. COCKRELL
Local storm report, Jun 3, 3:01 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT MON JUN 03 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM 7 W & 3 N GRIGGS OK 1 INCH SIZED HAIL ON HIGHWAY
06/03/96 CIMARRON 171. REPORTED BY GRIGGS
FIRE CHIEF.
0223 PM GRIGGS OK 3/4 INCH SIZED H<AIL COVERED
06/03/96 CIMARRON THE GROUND. REPORTED BY
FIRE CHIEF.
GOEHRING/LOPEZThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:17 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 58 min |
| Jun 2, 7:43 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 62 min |
| Jun 2, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 25 min |
| Jun 3, 7:12 AM CDT | Severe Thunderstorm Warning | AMA | Oldham | 33 min |
| Jun 3, 3:27 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| Jun 3, 4:00 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 60 min |
| Jun 3, 4:52 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Potter | 68 min |
| Jun 3, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 69 min |
| Jun 3, 5:33 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 57 min |
| Jun 3, 6:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 47 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.